Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 121, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2016, 5:43 PM CDT for Edwards County, Real County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 5:43 PM CDT (22:43 UTC)
- Expired
- May 13, 2016, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Edwards County, TX, Real County, TX
The radar
The Laughlin AFB radar (KDFX), 104 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:55 PM CDT | HAIL 0.5 | 25 Ne Rocksprings, TX | PEA TO MARBLE SIZE HAIL REPORTED NEAR HWY 377 APPROX 3 MILES SOUTH OF TELEGRAPH |
| May 13, 6:06 PM CDT | HAIL 1 | 20 Ne Rocksprings, TX | NEAR THE JUNCTION OF HWY 377 AND CR408 HAIL ALONG WITH WIND GUSTS TO 50MPH...LARGE TREE LIMBS BROKEN...FLOODED LOW WATER CROSSINGS AND NEARLY 1.5 INCHES OF RAIN FELL IN 30 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1560 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
203
WUUS54 KEWX 132243
SVREWX
TXC137-385-132330-
/O.NEW.KEWX.SV.W.0121.160513T2243Z-160513T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL TEXAS...
NORTHWESTERN REAL COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 630 PM CDT
* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TELEGRAPH...OR
17 MILES SOUTHWEST OF JUNCTION...MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA AND US-377 NEAR THE KIMBLE-
EDWARDS COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3015 9976 3008 9976 3008 9973 2999 9970
3000 10017 3029 10018 3029 9981
TIME...MOT...LOC 2242Z 349DEG 16KT 3028 9992
HAIL...1.25IN
WIND...60MPH
$$
MO2 follow-up statements
453
WWUS54 KEWX 132301
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT FRI MAY 13 2016
TXC137-385-132330-
/O.CON.KEWX.SV.W.0121.000000T0000Z-160513T2330Z/
EDWARDS TX-REAL TX-
601 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES...
AT 600 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
TELEGRAPH...OR 21 MILES SOUTH OF JUNCTION...MOVING SOUTH AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA AND US-377 NEAR THE KIMBLE-
EDWARDS COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3015 9976 3008 9976 3008 9973 2999 9970
3000 10017 3029 10018 3029 9981
TIME...MOT...LOC 2300Z 349DEG 16KT 3020 9990
HAIL...2.75IN
WIND...70MPH
$$
MO691
WWUS54 KEWX 132323
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT FRI MAY 13 2016
TXC137-385-132330-
/O.CON.KEWX.SV.W.0121.000000T0000Z-160513T2330Z/
EDWARDS TX-REAL TX-
623 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES...
AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST
OF ROCKSPRINGS...MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING STRONG WINDS AND LARGE AND POTENTIALLY
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3000 10017 3025 10005 3024 9986 2999 9979
TIME...MOT...LOC 2322Z 016DEG 16KT 3011 9999
HAIL...1.00IN
WIND...60MPH
$$
MOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:39 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 13, 3:39 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 339 PM CDT FRI MAY 13 2016 .SHORT TERM (Tonight through Saturday Night)... Late afternoon surface observations show a stationary front across the coastal plains into the Rio Grande plains near Eagle Pass. Otherwise, surface observations show a moist axis in place across west central TX into the Hill Country. For the remainder of this afternoon into the early evening, convection will be favored from just north of the frontal boundary into the Hill Country along the above mentioned moist axis. We can't completely rule out a strong storm or two, but most activity will likely remain sub-severe. Once we loose our daytime heating, this activity is expected to decrease. The models do show some overnight/early morning activity dropping southward from the panhandle/Texas south plains. However, we are not confident this activity will make it into our region. With this in mind, we'll go with a dry forecast for the late evening and overnight hours. On Saturday, a weak outflow boundary moving down from the north combined with a cold front moving down from north Texas will bring additional rainfall chances to south central Texas. The flow aloft will be rather weak, but again we can't completely rule out a strong storm or two in the afternoon and evening hours. && .LONG TERM (Sunday through Friday)... On Sunday, the flow aloft will begin to increase and slowly transition from northwesterly to southwesterly as an upper level trough drops across the western U.S. Meanwhile, the above mentioned cold front may continue to drop into south central Texas. Just how far south the front drops will largely depend on the amount of convection along and behind the boundary. For now it appears the front will not make much more progress than roughly the Highway 71 corridor on Sunday. The medium range models both show an increase in mid-level shortwave activity on Sunday. With this and a front in the area, we have increased rain chances slightly. The forecast continues to look interesting Sunday night into Monday morning as we could see an MCS move across our region. At this time, it appears areas along and west of I-10 stand a better shot at seeing this activity. This definitely will be monitored and for now we have increased rain chances slightly. For the remainder of the forecast, the flow aloft should remain rather active across Texas. This should continue to provide a good chance for showers and thunderstorms across our region. The medium range models disagree in showing a cold front moving into the region Tuesday afternoon. For now, we'll need to monitor the weather on Tuesday as this could provide another good chance for strong to severe thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 87 66 82 67 / 10 40 30 50 50 Austin Bergstrom Intl Airport 66 87 66 82 67 / 10 40 30 50 50 New Braunfels Muni Airport 66 88 67 83 67 / 10 30 30 50 50 Burnet Muni Airport 67 84 63 78 65 / 10 40 30 50 50 Del Rio Intl Airport 72 88 69 84 68 / 10 50 40 50 50 Georgetown Muni Airport 67 85 63 79 66 / 10 40 30 50 50 Hondo Muni Airport 67 89 68 83 68 / 10 40 30 50 50 San Marcos Muni Airport 66 87 66 82 66 / 10 40 30 50 50 La Grange - Fayette Regional 68 87 68 84 68 / 10 40 20 40 50 San Antonio Intl Airport 69 87 68 82 67 / 10 30 30 50 50 Stinson Muni Airport 69 89 69 84 69 / 10 30 30 50 50 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...17 Synoptic/Grids...24 Public Service/Data Collection...Treadway
Hazardous weather outlook, May 13, 4:00 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 400 AM CDT FRI MAY 13 2016 TXZ171>173-183>194-202>209-217>225-228-140900- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 400 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY. HAIL AND GUSTY WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PERIODS OF ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH THURSDAY. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT A FEW AREAS COULD RECEIVE HEAVY DOWNPOURS OF 1 TO 3 INCHES FROM MULTIPLE ROUNDS OF RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 13, 5:08 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 508 PM CDT FRI MAY 13 2016 TXZ184>186-132315- REAL TX-EDWARDS TX-KERR TX- 508 PM CDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...NORTHEASTERN EDWARDS AND NORTHERN REAL COUNTIES UNTIL 615 PM CDT... AT 507 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TELEGRAPH...OR 17 MILES SOUTHWEST OF JUNCTION...MOVING SOUTH AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DEVILS SINKHOLE STATE NATURAL AREA AND US-377 NEAR THE KIMBLE- EDWARDS COUNTY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO PONDING ON ROADS. MOTORISTS SHOULD SLOW DOWN IN AREAS WHERE PONDING OCCURS. && LAT...LON 2998 9965 2998 10018 3029 10012 3029 9975 TIME...MOT...LOC 2207Z 356DEG 12KT 3031 9999 MO
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:03 PM CDT | Special Weather Statement | EWX | Kinney | 42 min |
| May 12, 7:17 PM CDT | Special Weather Statement | EWX | Edwards | 43 min |
| May 13, 4:06 PM CDT | Severe Thunderstorm Warning | EWX | Kerr | 54 min |
| May 13, 5:08 PM CDT | Special Weather Statement | EWX | Real | 67 min |
| May 13, 6:34 PM CDT | Special Weather Statement | EWX | Edwards | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.